Lightning, Cumberland
- When
- August 29, 5:40 PM EST
- Where
- Cumberland County, Cedarville
- Reported by
- NEWSPAPER
- Coordinates
- 39.328, -75.129 (the zone’s center; the record gives no point)
A lightning strike sparked a fire in an auto repair shop in Lawrence Township. No injuries were reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A lightning strike sparked a fire in an auto repair shop in Lawrence Township. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 29, 2:20 PM EST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 320 PM EDT FRI AUG 29 2003 DISC: WARM/COLD FNT(S) PASSING NEXT 6 TO 18 HRS. PHYSICAL FEATURES OF THE WRMFNT DEPICTED ON THE VISBL SATL EXTENDING FROM OFF SNJ COAST THRU TTN AND INTO NCNTRAL PA...AND THE DEW POINTS VARY FROM THE 60S NRN AREAS TO THE UPPER 70S SOUTH. WHEW THAT IS TOUGH TO TAKE AND THE HEAT INDEX IS NEARING 100 DEGREES. NOT EXPECTING A RAINY PERIOD BUT RATHER SPOTTY SHWRS/TSHWRS NEXT COUPLE OF DAYS BUT WHERE THEY OCCUR SOME DOWNPOURS WILL BE THE RESULT. SLGT CHC OF SVR TSTMS JUST OUTSIDE OF NRN BOUNDARY OF CFA BUT CAN RULE OUT A HEAVY TSTM IN SOME AREAS. STRONG 80H FLOW ACROSS SFC BOUNDARY AND MODEST VERT MOTION ON BACK SIDE OF WARMFRONT AND APPROACHING S/W REASON FOR CONVECTION LATER TODAY. 300 JET REMAINS N OF CFA TODAY. WRM FRNT MOVES N OF AREA LATER THIS EVENING AND ITLL FEEL MORE HUMID INTO TONIGHT. AS STRONG LOW IS DRIVEN INTO QUEBEC PROVINCE... COLD FRONT APPROACHES FROM THE NW SAT MORNING. W-E 500H RIDGE REMAINS ANCHORED OVER WRN ATLC NOT ALLOWING SRN PART OF SFC FRONT TO PUSH ON BY. WEVE SEEN THIS ON NUMEROUS OCCASIONS THIS SEASON AND THE RESULT IS STAGNANT CONDITIONS WITH SHOWERS ON THE DOOR STEP. WITH THE FRONT STALLED NEARBY TO THE SOUTH...APPROACHING HIGH PRES WILL MOVE ACRS NY STATE AND INTO NEW ENGLAND COASTAL WATERS SUN AFTERNOON WITH AN ONSHORE WIND FOR MUCH OF THE REGION. SFC LOW OVER THE GULF STATES RIDES NE ALONG PERIPHERY OF RIDGE AND MOVES E ALONG BOUNDARY BRINGING A MUCH STEADIER CHANCE OF PCPN AND IT MAY BECOME HEAVY AS WE APPROACHIN TUE INTO THU AS LOW MOVES NE AND INTO NEW ENGLAND REGION. MARINE WX STILL QUIET BUT WELL SEE SHIFTING WINDS OVERNIGHT COMING FROM THE N AND THEN E BY SUNDAY. HAVE A GOOD LABOR DAY. .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. EBERWINE
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-291100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 445 AM EDT FRI AUG 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS ARE FORECAST TODAY...BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>026-PAZ060>062-067>071- 300200- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 405 PM EDT FRI AUG 29 2003 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM EDT FOR PARTS OF PENNSYLVANIA...MARYLAND...ALL OF DELAWARE AND MOST OF NEW JERSEY... IN EASTERN PENNSYLVANIA SEVERE THUNDERSTORM WATCH NUMBER 911 INCLUDES... BERKS...LEHIGH...NORTHAMPTON...CHESTER...DELAWARE...PHILADELPHIA... MONTGOMERY AND BUCKS. IN NEW JERSEY... HUNTERDON...SOMERSET...MERCER...MIDDLESEX...MONMOUTH...BURLINGTON... OCEAN...CAMDEN...GLOUCESTER...SALEM...CUMBERLAND...ATLANTIC AND CAPE MAY. IN MARYLAND... CECIL...KENT...QUEEN ANNES...TALBOT AND CAROLINE. IN DELAWARE... NEW CASTLE...KENT AND SUSSEX. THE WATCH ALSO INCLUDES THE DELAWARE BAY AND THE ENTIRE NEW JERSEY COASTAL WATERS. THE SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR WIND GUSTS IN EXCESS OF 58 MPH AND LARGE HAIL AS WELL AS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY DOWNPOURS. EBERWINE
DEZ002>004-MDZ012-015-019-020-300130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 625 PM EDT FRI AUG 29 2003 ...LINE OF THUNDERSTORMS TO MOVE THROUGH... A LINE OF THUNDERSTORMS EXTENDED FROM EXTREME SOUTHERN CECIL COUNTY MARYLAND...SOUTHWEST THROUGH KENT AND INTO THE DELAWARE BAY. THIS LINE WILL CONTINUE TO MOVE ACROSS THE REMAINDER OF MARYLANDS EASTERN AND NORTHERN DELAWARE BEFORE 7 PM AND CENTRAL AND SOUTHERN DELAWARE BEFORE 730. BRIEF WIND GUSTS OF 45 MPH...TORRENTIAL RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES CAN BE EXPECTED WHEN THE LINE MOVES THROUGH. THERE ARE NO SEVERE THUNDERSTORM WARNINGS IN EFFECT AT THIS TIME BUT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM EDT INCLUDING THE WATERS OF THE DELAWRE BAY. EBERWINE
The national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370945.